Do I need a decongestant or antihistamine?

If you have nasal or sinus congestion, then a decongestant can be helpful. If you have drainage — either a runny nose or postnasal drip or itchy, watery eyes — then an antihistamine may be helpful. Over-the-counter antihistamines often make people drowsy; decongestants can make people hyper or keep them awake.

Can you take a decongestant with an antihistamine?

If your nose and sinuses are stuffed up, a decongestant may help. You can use it alone or combine it with an antihistamine. Remember, though, it can increase your heart rate and may cause anxiety or make it hard to fall asleep. If you have a runny nose or sneezing, try an antihistamine.

Is it better to take a decongestant or not?

Pressure worries aside, decongestants — while they help relieve symptoms — should be used with caution. Unless your doctor tells you otherwise, it’s generally not a good idea to take oral or nasal decongestants of any type for a long period of time.

What does a decongestant do?

Decongestants are a type of medicine that can provide short-term relief for a blocked or stuffy nose (nasal congestion). They can help ease the symptoms of conditions such as colds and flu, hay fever and other allergic reactions, catarrh and sinusitis.

IT IS INTERESTING:  Does Flonase cause glaucoma?

Is Benadryl a decongestant or antihistamine?

Benadryl is an antihistamine and Sudafed is a decongestant. Benadryl and Sudafed are available in generic form and over-the-counter (OTC).

Is it bad to take a decongestant everyday?

Is it safe to take for a long time? Decongestants should only be used for a short time, usually less than 10 days. If you take them for longer, you’re more likely to get side effects. Only take pseudoephedrine for longer than 10 days if a doctor has said it’s OK.

What is the best decongestant and antihistamine?

Antihistamine/Decongestant Combos

  • pseudoephedrine/loratadine.
  • R-Tannate.
  • Respahist-II.
  • Semprex-D.
  • Sudafed Sinus and Allergy.
  • Triplex AD Liquid.
  • Vazotab Chewable.
  • Zyrtec D.

What is the most effective sinus decongestant?

Best Overall: GoodSense Nasal Decongestant

One tablet of this non-drowsy formula every four hours—but no more than six tablets in 24 hours—promises to temporarily ease any sinus congestion and pressure that comes along with colds, hay fever, and allergies.

What is a natural decongestant?

9 Ways to Naturally Clear Up Your Congestion

  • Humidifier.
  • Steam.
  • Saline spray.
  • Neti pot.
  • Compress.
  • Herbs and spices.
  • Elevated head.
  • Essential oils.

Why is Sudafed bad for you?

Pseudoephedrine constricts blood vessels in the nose and sinuses. This shrinks swelling and drains fluids, letting you breathe easier again. Unfortunately, the drug doesn’t affect only the head — it tightens blood vessels throughout the body. One effect is a possible increase in blood pressure.

Do Antihistamines dry up mucus?

Antihistamines and decongestants may dry out the mucous membranes in your nose and sinuses and slow the movement of the cilia (the tiny hairs that line the nose, sinuses, and the air passages inside the lungs and that remove irritants). This can make mucus thicker, adding to drainage problems.

IT IS INTERESTING:  Does Benadryl help with muscle spasms?

Does Sudafed dry up mucus?

“Decongestants dry up the mucus that collects in the back of the throat as a result of the infection. Expectorants melt the mucus.” Look for over-the-counter decongestants that contain pseudoephedrine or phenylephrine, such as Sudafed. “I recommend taking this in the morning only.

How can I permanently cure sinusitis?

Treatments for chronic sinusitis include:

  1. Nasal corticosteroids. …
  2. Saline nasal irrigation, with nasal sprays or solutions, reduces drainage and rinses away irritants and allergies.
  3. Oral or injected corticosteroids. …
  4. Aspirin desensitization treatment, if you have reactions to aspirin that cause sinusitis.

Do Antihistamines help nasal congestion?

While antihistamines can’t block every allergy symptom, they’re particularly effective at preventing nasal congestion and helping some of those uncomfortable symptoms ebb away.

Is flonase a decongestant or antihistamine?

Flonase is also used to treat nasal symptoms such as runny nose not caused by allergies. Claritin and Flonase belong to different drug classes. Claritin is an antihistamine and Flonase is a corticosteroid. Both Claritin and Flonase are available over-the-counter (OTC) and as a generic.

Does Zyrtec help with nasal congestion?

Try ZYRTEC®-D to powerfully clear your blocked nose and relieve your other allergy symptoms, so you can breathe easier all day. * *Provides 12 hour relief of nasal congestion, sneezing, runny nose, itchy, watery eyes and itchy nose and throat. Find it behind the pharmacy counter.

No runny nose